Alert archive / Montana / Flash Flood Warnings in 2013
Flash Flood Warning 4, NWS Great Falls, MT
NWS Great Falls, MT issued this flash flood warning at Jun 18, 2013, 5:22 PM MDT for Teton County, Montana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2013, 5:22 PM MDT (23:22 UTC)
- Expired
- Jun 18, 2013, 9:15 PM MDT
- In force
- 4 hr
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Teton County, MT
The radar
The Great Falls radar (KTFX), 119 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -294 J/kg
- Mixed-layer LCL
- 2021 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
432 WGUS55 KTFX 182322 FFWTFX MTC099-190315- /O.NEW.KTFX.FF.W.0004.130618T2322Z-130619T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 522 PM MDT TUE JUN 18 2013 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN TETON COUNTY IN NORTH CENTRAL MONTANA... * UNTIL 915 PM MDT * AT 516 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED POSSIBLE FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA. * THE MAIN AREAS THAT WILL BE AFFECTED ARE BLACKLEAF CREEK...MUDDY CREEK AND COW CREEK IN TETON COUNTY. THIS ALSO INCLUDES HIGHWAY 89 BETWEEN MILE MARKERS 66 AND 67. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. && LAT...LON 4812 11296 4813 11236 4797 11235 4797 11286 $$ MLV
1 follow-up statement
936 WGUS75 KTFX 190212 FFSTFX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 812 PM MDT TUE JUN 18 2013 MTC099-190221- /O.CAN.KTFX.FF.W.0004.000000T0000Z-130619T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TETON MT- 812 PM MDT TUE JUN 18 2013 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN TETON COUNTY... HEAVY PRECIPITATION IS NO LONGER EXPECTED IN THE BLACKLEAF CREEK...MUDDY CREEK AND COW CREEK BASINS IN TETON COUNTY. AS A RESULT...THE FLASH FLOOD WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT TUESDAY EVENING FOR NORTH CENTRAL MONTANA. LAT...LON 4812 11296 4813 11236 4797 11235 4797 11286 $$ MPJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 2:43 PM MDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jun 18, 2:43 PM MDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 243 PM MDT Tue Jun 18 2013 .DISCUSSION... Today through Thursday...A low pressure system moving over the Pacific Northwest coast today will bring increased moisture and instability to Montana. These factors will help generate showers and thunderstorms over terrain this afternoon. A frontal boundary associated with this system will also move into Western Montana today providing a good forcing mechanism for storm development. As a result the Storm Prediction Center continues to keep Western and Central Montana under a Slight Risk for severe thunderstorms. Storms decrease overnight, but another round of potentially severe weather is expected for Wednesday as the main system continues to move east across the Northern Rockies. The most unstable conditions will also shift northeast into Central and Eastern Montana, where the Storm Prediction Center has a Slight Risk for Wednesday as well. The potential for the strongest storms will be along and east of a Havre-to-Stanford line as wind shear and instability are strongest there. Precipitation from storms may be heavy adding the potential for flash flooding. The system will lift northeast across the area later Wednesday night into Thursday keeping high POPs in the mountains. Westerly down-slope winds will hinder shower/thunderstorm development Thursday though. Winds strengthen along the Rocky Mountain Front Thursday making high wind highlights possible. Temperatures cool Wednesday as the main front moves through the area. Thursday night through Tuesday...No significant changes made to the medium range forecast. An unsettled pattern will persist through Saturday as a closed upper low will remain quasi- stationary over northwest Montana. Short wave energy will continue to rotate out from the base of the low and help initiate shower and thunderstorm development each day. The strength of these storms will depend on availability of low level moisture and the strength of the divergent flow aloft. The models also continue to differ on the upper low's position which, in turn, will affect where and how strong thunderstorms will be. Because of these differences, have continued to broad-brush the pops through Saturday. By late Saturday, the models move the low to northeast Montana and lift it out as an upper ridge begins building over the Pacific Northwest. The ridge breaks down on Sunday as short wave energy ripples across the area within the westerly flow aloft. Isolated thunderstorms will remain a possibility Sunday and Monday. By Tuesday, weak upper ridging returns though isolated showers will persist over the southwest mountains. Temperatures will remain below seasonal averages to start the period due to cloud cover and periodic cold advection from transient shortwaves. Temperatures should rise above seasonal averages to start the week. && .AVIATION... Updated 1725Z. A trof over the Pacific Northwest will continue to influence the weather across the area through 18Z Wednesday. Thunderstorms will initially develop over the mountains early this afternoon and begin to push into the plains late in the afternoon. The most widespread thunderstorms activity will be in the KCTB area where a cold front will approach this evening. Some of the storms cloud contain large hail and strong wind gusts to 50 knots...mainly north and west of a KBTM to KGTF to KHVR line. Less than VFR conditions can be expected with some of the heavier storms. The threat for storms will be lower in KLWT and KBZN area where lack of lift and/or drier air will limit thunderstorm coverage. Langlieb && .HYDROLOGY... More widespread showers and thunderstorms are possible along the Rocky Mountain Front and adjacent plains this afternoon and evening and over most of the plains of North Central/Central Montana on Wednesday. Some of these storms may produce brief heavy rainfall. These periods will need to be monitored for possible areal flood/flash flood highlights. The greater area of concern is across eastern portions of north central and central Montana for Wednesday that still have moist soil that would not be able to absorb much rapid rainfall. If rainfall from storms today are significant along the Rocky Mountain Front additional rainfall on Wednesday will increase the flooding threat there as well. && .PRELIMINARY POINT TEMPS/POPS... GTF 54 76 46 67 / 60 80 80 20 CTB 52 73 45 64 / 70 100 90 30 HLN 53 75 46 67 / 50 70 60 30 BZN 48 79 42 69 / 30 50 40 20 WEY 38 70 32 61 / 20 30 20 20 DLN 48 71 39 65 / 40 60 50 20 HVR 59 84 51 73 / 50 80 90 20 LWT 53 80 44 69 / 40 60 80 20 && .TFX WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH until 10 PM MDT this evening Broadwater...Cascade...Central and Southern Lewis and Clark... Chouteau...Eastern Glacier...Eastern Pondera...Eastern Teton... Hill...Jefferson...Judith Basin...Liberty...Meagher...Northern Rocky Mountain Front...Southern Rocky Mountain Front...Toole. && weather.gov/greatfalls
Hazardous weather outlook, Jun 18, 2:50 PM MDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GREAT FALLS MT 250 PM MDT TUE JUN 18 2013 MTZ009>014-044>046-048>050-052>054-191200- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- JUDITH BASIN-JEFFERSON-BROADWATER-MEAGHER- 250 PM MDT TUE JUN 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS CONTINUES INTO THE DAY ON WEDNESDAY...AND SPREADS EAST ACROSS THE PLAINS OF NORTH CENTRAL AND CENTRAL MONTANA. SIMILAR THREATS TO THOSE TODAY ARE EXPECTED AGAIN. THE MAIN AREA OF CONCERN ON WEDNESDAY WILL BE EAST OF INTERSTATE 15...WHERE MOIST SOILS MAY NOT BE ABLE TO HANDLE THE POTENTIALLY HEAVY RAINFALL...POSSIBLY RESULTING IN FLASH FLOODING. WESTERLY WINDS WILL BECOME BREEZY IN THE WAKE OF THE SYSTEM ON THURSDAY...POSSIBLY BECOMING STRONG ALONG THE ROCKY MOUNTAIN FRONT. .SPOTTER INFORMATION STATEMENT... ANY SPOTTER REPORTS OF HAIL...STRONG WIND GUSTS...HEAVY RAINFALL... AND/OR FLASH FLOODING WOULD BE GREATLY APPRECIATED. MTZ047-051-191200- BLAINE-FERGUS- 250 PM MDT TUE JUN 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT AN INCREASINGLY MOIST AND UNSTABLE SOUTHWESTERLY FLOW ALOFT WILL BRING A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE NORTH CENTRAL AND CENTRAL MONTANA TODAY. SOME STORMS MAY BECOME SEVERE AT TIMES. THREATS FROM SUCH STORMS MAY INCLUDE STRONG GUSTY WINDS AND HAIL...BUT BRIEF HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS CONTINUES INTO THE DAY ON WEDNESDAY...AND SPREADS EAST ACROSS THE PLAINS OF NORTH CENTRAL AND CENTRAL MONTANA. SIMILAR THREATS TO THOSE TODAY ARE EXPECTED AGAIN. THE MAIN AREA OF CONCERN ON WEDNESDAY WILL BE EAST OF INTERSTATE 15...WHERE MOIST SOILS MAY NOT BE ABLE TO HANDLE THE POTENTIALLY HEAVY RAINFALL...POSSIBLY RESULTING IN FLASH FLOODING. WESTERLY WINDS WILL BECOME BREEZY IN THE WAKE OF THE SYSTEM ON THURSDAY...POSSIBLY BECOMING STRONG ALONG THE ROCKY MOUNTAIN FRONT. .SPOTTER INFORMATION STATEMENT... ANY SPOTTER REPORTS OF HAIL...STRONG WIND GUSTS...HEAVY RAINFALL... AND/OR FLASH FLOODING WOULD BE GREATLY APPRECIATED. MTZ008-015-055-191200- BEAVERHEAD-MADISON-GALLATIN- 250 PM MDT TUE JUN 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT AN INCREASINGLY MOIST AND UNSTABLE SOUTHWESTERLY FLOW ALOFT WILL BRING A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE SOUTHWEST MONTANA TODAY. SOME STORMS MAY BECOME STRONG AT TIMES...POSSIBLY PRODUCING GUSTY WINDS...SMALL HAIL...AND BRIEF HEAVY RAINFALL. THE BRIEF HEAVY RAINFALL MAY CAUSE RAPID DEBRIS FLOW OR FLASH FLOODING ON SOME BURN SCAR AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE THREAT FOR STRONG THUNDERSTORMS CONTINUES INTO THE DAY ON WEDNESDAY...WITH SIMILAR THREATS AS THOSE TODAY. .SPOTTER INFORMATION STATEMENT... ANY SPOTTER REPORTS OF HAIL...STRONG WIND GUSTS...HEAVY RAINFALL... AND/OR FLASH FLOODING WOULD BE GREATLY APPRECIATED.
In the hours before
Local storm report, Jun 18, 4:16 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
416 PM MDT TUE JUN 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 1 S BROWNING 48.54N 113.01W
06/18/2013 E1.75 INCH GLACIER MT TRAINED SPOTTER
&&
PNLocal storm report, Jun 18, 4:28 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
428 PM MDT TUE JUN 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 7 NNE BROWNING 48.65N 112.93W
06/18/2013 E1.00 INCH GLACIER MT TRAINED SPOTTER
HAIL UP TO QUARTER SIZE FALLING.
&&
BRUSDASpecial weather statement, Jun 18, 4:45 PM MDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 445 PM MDT TUE JUN 18 2013 MTZ009-010-046-048-182330- EASTERN GLACIER MT-EASTERN PONDERA MT-NORTHERN ROCKY MOUNTAIN FRONT MT-SOUTHERN ROCKY MOUNTAIN FRONT MT- 445 PM MDT TUE JUN 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PONDERA...SOUTHEASTERN GLACIER AND NORTHWESTERN TETON COUNTIES UNTIL 530 PM MDT... AT 443 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19 MILES SOUTHEAST OF HEART BUTTE...OR 26 MILES NORTHWEST OF CHOTEAU...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...VALIER AND DUPUYER. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT TUESDAY EVENING FOR WESTERN MONTANA. LAT...LON 4845 11254 4828 11207 4790 11251 4804 11286 TIME...MOT...LOC 2245Z 214DEG 17KT 4809 11255 MLV
Special weather statement, Jun 18, 4:55 PM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 455 PM MDT TUE JUN 18 2013 MTZ009-010-046-182345- EASTERN GLACIER MT-EASTERN PONDERA MT-NORTHERN ROCKY MOUNTAIN FRONT MT- 455 PM MDT TUE JUN 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PONDERA AND SOUTHERN GLACIER COUNTIES UNTIL 545 PM MDT... AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF HEART BUTTE...OR 32 MILES SOUTHWEST OF CUT BANK...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE HEART BUTTE AND MAINLY RURAL AREAS OFSOUTHERN GLACIER COUNTY. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT TUESDAY EVENING FOR WESTERN MONTANA. LAT...LON 4872 11268 4855 11237 4823 11290 4836 11312 TIME...MOT...LOC 2255Z 219DEG 26KT 4838 11288 MLV
Local storm report, Jun 18, 5:01 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
501 PM MDT TUE JUN 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL 4 SSE SAINT MARY 48.70N 113.39W
06/18/2013 E1.75 INCH GLACIER MT PUBLIC
MOTORIST ON HIGHWAY 49 REPORTED QUARTER-SIZED HAIL WAS
CURRENTLY FALLING AND HAD DAMAGED HIS CAR.
&&
MPJLocal storm report, Jun 18, 5:04 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
504 PM MDT TUE JUN 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL 4 SSE SAINT MARY 48.70N 113.39W
06/18/2013 E1.00 INCH GLACIER MT PUBLIC
MOTORIST ON HIGHWAY 49 REPORTED QUARTER-SIZED HAIL WAS
CURRENTLY FALLING AND HAD DAMAGED HIS CAR.
&&
CORRECTED EVENT
MPJThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 6:02 PM MDT | Special Weather Statement | TFX | Cascade | 58 min |
| Jun 17, 6:52 PM MDT | Special Weather Statement | TFX | Teton | 53 min |
| Jun 17, 7:46 PM MDT | Special Weather Statement | TFX | 44 min | |
| Jun 17, 9:30 PM MDT | Special Weather Statement | TFX | Meagher | 45 min |
| Jun 18, 12:33 AM MDT | Special Weather Statement | TFX | Meagher | 42 min |
| Jun 18, 2:44 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 46 min |
| Jun 18, 3:03 PM MDT | Special Weather Statement | TFX | Teton | 42 min |
| Jun 18, 3:29 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 46 min |
| Jun 18, 3:47 PM MDT | Special Weather Statement | TFX | Pondera | 43 min |
| Jun 18, 3:53 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Pondera, Teton | 52 min |
| Jun 18, 3:56 PM MDT | Special Weather Statement | TFX | Glacier | 34 min |
| Jun 18, 4:09 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 51 min |
| Jun 18, 4:45 PM MDT | Special Weather Statement | TFX | Pondera | 45 min |
| Jun 18, 4:55 PM MDT | Special Weather Statement | TFX | Glacier | 50 min |
| Jun 18, 4:57 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Pondera | 48 min |
| Jun 18, 5:00 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 60 min |
| Jun 18, 5:36 PM MDT | Special Weather Statement | TFX | Pondera | 24 min |
| Jun 18, 5:40 PM MDT | Special Weather Statement | TFX | Cascade | 50 min |
Nearby
Flash Flood Warnings in Montana, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.